for appointments call 02 9542 3491

The Great Debate: Panadol Vs Nurofen

Panadol vs Nurofen

Often when patients present with painful conditions they have been self-medicating to try and get some pain relief from their ailment. This is usually over the counter non-prescription medications such as Panadol or Nurofen. Many people take these drugs interchangeably and often without proper advice or with incorrect dosages, so today I’m going to discuss the differences between the two.

Paracetamol (Panadol)

Paracetamol is used to relieve mild or moderate pain and is widely available on its own in brands of medicine like Panadol, or combined with other active ingredients, such as codeine or caffeine.

Paracetamol is a common ingredient in many medicines, including some cold and flu medicines, so it is important to check the active ingredients on the label of all your medicines to avoid ‘double dosing’ so that you don’t take, or give your child, other medicines that also contain paracetamol.

When should you take paracetamol? Paracetamol is used to ease mild to moderate pain from headaches, toothache, muscle and joint pains and period pains.

What are the dangers of taking paracetamol? Paracetamol side-effects are generally uncommon if you do not take exceed the maximum recommended dose listed on the back of the box. However, you may require hospitalisation if you exceed the maximum dosage.

Taking paracetamol with other medications? It is usually safe to take paracetamol with other medications but it’s always a good idea to check with your G.P. or pharmacist if you suffer from liver or kidney problems. You should also be mindful if you’re taking other non-prescription remedies, such as cold treatments, which may also contain paracetamol.

Ibuprofen (Nurofen)

Like Paracetamol, Ibuprofen is also used to relieve mild to moderate pain and to reduce inflammation. It is one of a group of medicines called NSAIDs.

The main effect of NSAIDs is to reduce inflammation, which is the body’s way of reacting to an injury or infection, as a way of healing the body.

When should you take ibuprofen? Ibuprofen can be used to relieve pain and inflammation caused by rheumatic and muscular pain, headaches, backache, and period pain. It can also be used to relieve cold and ‘flu-like’ symptoms.

What are the dangers of taking ibuprofen? Ibuprofen may cause drowsiness and dizziness.

Taking ibuprofen with other medications? Ibuprofen can interact with medications, including herbal and complementary supplements. As always, you should check with your G.P. or pharmacist before taking it if you have blood clotting problems, peptic ulcers, and kidney or heart problems.

To summarise, Paracetamol and Ibuprofen are both pain relievers (analgesics). The primary difference is that ibuprofen is a non-steroidal anti-inflammatory drug (NSAID), meaning that it treats inflammation. Paracetamol does not. For example, paracetamol can be taken to treat the pain of arthritis, but it will not treat the inflammation which is causing the pain. Ibuprofen will treat the inflammation and alleviate the pain.

So which is best for you? Well it depends on what your problem is. Your Podiatrist will discuss with you what, if any, analgesic medication you should be taking based on your complaint and on your medical history. You may require a prescription from your G.P. or a stronger over the counter drug. The best advice is to always check with your health professional.

Thanks for reading.

Until next time,

ScottIMG_1559

We have HICAPS available in our clinic, which means that our patients can claim from their private health fund straight away

Read More

Contact Us

Shop 2/17-19 East Parade
Sutherland, NSW 2232

Tel: 02 9542 3491
Email: info@sutherlandpodiatry.com.au